Kansas, 2011

Wildfire in Kansas, March 22, 2011

March 22, 2011 · NWS ICT · 1 event in 1 county or zone

A 350-acre grass fire blazed across northwest Kingman County, near 524 NW 20th Avenue. It began when high winds and dry conditions rekindled a controlled burn performed several weeks earlier.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A 350-acre grass fire blazed across northwest Kingman County, near 524 NW 20th Avenue. It began when high winds and dry conditions rekindled a controlled burn performed several weeks earlier. There was some damage to a metal outbuilding, and some hay was lost to the fire. The flames came close to the Kingman Country Club, but produced no damage there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 22, 12:10 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 22, 12:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
110 PM CDT TUE MAR 22 2011

.UPDATE...

COUPLE OF TWEAKS TO GOING FORECAST TO ACCOUNT FOR CURRENT
OBSERVATIONS/TRENDS. FORECAST COMPLICATED BY FAIRLY POOR
INITIALIZATION OF 850MB MOISTURE PER COMPARISON WITH 1200 UTC
RAOBS. MOISTURE FAIRLY CONSISTENT OVER KS/OK/NORTH TX...ALTHOUGH
1200 UTC NAM WAS CORRECT SHOWING SOME 850MB THETAE ADVECTION ACROSS
NE OK/SOUTHEAST KS WHERE SOME SPRINKLES AND ISOLATED THUNDERSTORMS
HAVE BEEN FESTERING. ANTICIPATE THIS WILL WANE AND/OR MOVE E OVER
THE NEXT FEW HOURS. COVECTIVE INITIATION HAS BEEN/IS BEING LIMITED
BY RATHER POOR CONVERGENCE ON DRYLINE WITH SURFACE FLOW GRADUALLY
VEERING. DRY AIR IS A BIT AHEAD OF NAM FORECAST AT 1800 UTC...WITH
DEW POINTS TUMBLING AT KRSL-9K7-KGBD-9K8 IN THE LAST HOUR. WILL
LIKELY TRIM BACK POPS WEST FOR ALL POINTS WEST OF ICT IN THE NEXT
HOUR OR TWO...ASSUMING DRYLINE CONTINUES TO PUSH EAST AT CURRENT
RATE. SEVERE THREAT WILL PERSIST GENERALLY EAST OF I-35 GIVEN
IMPRESSIVE 0-6KM SHR AND MARGINAL MOISTURE. -HOWERTON

&&

.FIRE WEATHER...
RED FLAG WARNING STILL ON TRACK AND WILL CONTINUE THROUGH
EXPIRATION. CURRENTLY FORECAST GFDI BASED ON REVISED GRIDS FOR
THIS AFTERNOON...RESULT IN VALUES OVER 100 ALONG AND WEST OF
HIGHWAY 14. VALUES THAT HIGH HAVE BEEN CORRELATED WITH VERY LARGE
GRASS FIRES...AND WOULD POSE A SERIOUS THREAT IF ANY FIRES
DEVELOP. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 1220 PM CDT TUE MAR 22 2011/

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN IS THE INTENSE LOW PRESSURE SYSTEM...WITH
STRONG WINDS AND A THUNDERSTORM THREAT FOR THIS AFTERNOON.

THE STRONG SURFACE LOW IS SLOWLY PUSHING EASTWARD...AS WELL AS THE
ASSOCIATED DRYLINE. AHEAD OF THE DRYLINE STRONG
SOUTH/SOUTHWESTERLY WINDS ARE PRESENT ACROSS THE AREA...WINDS OF
25-30KTS WITH GUSTS OF 35-40KTS. THE DRYLINE IS MOVING A LITTLE
SLOWER THAN ORIGINALLY THOUGHT...AND FEEL IT WILL PUSH INTO
CENTRAL/SOUTH CENTRAL KANSAS BY 19-21Z. AS THE DRY LINE
PASSES...WINDS WILL BECOME WESTERLY-NORTHWESTERLY. EXPECT WINDS
TO DIMINISH BY EVENING AS THE DRYLINE AND COLD FRONT PUSH THROUGH
THE REGION AND MIXING DECREASES. WINDS WILL BE GUSTY AGAIN
TUESDAY AS THE SURFACE LOW MOVES OUT AND HIGH PRESSURE BUILDS IN
BEHIND IT.

THUNDERSTORM CHANCES THIS EVENING LOOK TO REMAIN ACROSS
SOUTHEASTERN KANSAS WITH KCNU HAVING THE BEST CHANCE...WITH THE
BEST WINDOW OF OPPORTUNITY BETWEEN 21-23Z. HOWEVER...GUIDANCE
CONTINUES TO INDICATE THE POSSIBILITY FOR STORMS TO DEVELOP NEAR
KSLN...KHUT AND KICT ALONG THE DRYLINE AS IT MOVES EASTWARD. DUE
TO THE UNCERTAINTY...HAVE KEPT ANY MENTION OUT OF THE TAF AT THIS
TIME.

BILLINGS

PREV DISCUSSION... /ISSUED 1033 AM CDT TUE MAR 22 2011/

UPDATE...
LATEST GUIDANCE AND OBSERVATIONAL DATA...ESPECIALLY THE HRRR HAS
IDENTIFIED A REGION OF THUNDERSTORM DEVELOPMENT EARLIER IN THE
AFTERNOON. INSTABILITY AND SHEER WILL BE PRESENT...BUT THE AMOUNT
ON INSTABILITY WILL REALLY DEPEND ON THE BOUNDARY LAYER
MOISTURE...WHICH DOES NOT LOOK TO INCREASE A GREAT DEAL WITH THE
LACK HIGHER DEWPOINTS IN OKLAHOMA. ISOLATED DEVELOPMENT WILL BE
THE MAIN THREAT WITH THE MARGINAL MOISTURE.  THE DRYLINE WILL BE
THE FOCUS FOR INITIATION AND IT IS CURRENTLY SITUATED ACROSS FAR
WESTERN KANSAS...AND THE LATER PUSH WILL ALLOW STORM DEVELOPMENT
FURTHER WEST THAN ORIGINALLY THOUGHT. DUE TO THIS HAVE BACKED-UP
SLIGHT POP CHANCES INTO CENTRAL AND SOUTH CENTRAL KANSAS AFTER
19Z. CURRENTLY HAVE SOME ALTO CU DEVELOPING ALONG THE I-35
CORRIDOR FROM WICHITA SOUTH INTO OKLAHOMA. WILL CONTINUE TO
MONITOR THIS FOR TRENDS.

BILLINGS

PREV DISCUSSION... /ISSUED 602 AM CDT TUE MAR 22 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: GUSTY S-SWRLY WINDS AREA WIDE TODAY AND ISOLATED
SEVERE THUNDERSTORM POTENTIAL IN SOUTHEAST KS THIS AFTERNOON.
A TIGHT PRESSURE GRADIENT IN ADVANCE OF THE APPROACHING UPPER
TROUGH WILL LEAD TO GUSTY SOUTH-SOUTHWEST WINDS. STRONGEST GUSTS
(35-40 KT) WILL BE REALIZED DURING THE LATE MORNING/AFTERNOON
HOURS WHEN MIXING WILL BE QUITE STRONG AND DEEP. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE EAST OF THE ADVANCING DRYLINE IN
SOUTHEAST KS THIS AFTERNOON/EARLY EVE. UTILIZING VCTS AT CNU 21Z-
01Z TO ACCOUNT FOR THIS ACTIVITY.

JMC

PREV DISCUSSION... /ISSUED 340 AM CDT TUE MAR 22 2011/

DISCUSSION...

FORECAST HIGHLIGHTS:
1) STRONG S/SW WINDS THAT HAVE PROMPTED WIND ADVISORY ISSUANCE FOR ALL
AREAS FROM 12 NOON-5PM TODAY.
2) EXTREME FIRE DANGER FOR MOST AREAS THIS AFTERNOON & EARLY EVENING FOR
MOST AREAS. (THE EXCEPTION IS MUCH OF SE KS.)
3) SVR TSRA "WINDOW OF OPPORTUNITY" NARROWING FOR SE KS FROM LATE THIS
AFTERNOON-EARLY THIS EVENING.

TODAY & TONIGHT:
THESE PERIODS CONTINUE TO DRAW GREATEST ATTENTION FOR 3 REASONS ALREADY
STATED WITH IMMEDIATE CONCERNS BEING HIGHLIGHTS 1 & 2. INTENSIFYING NRN
PLAINS CYCLONE THAT WILL MOVE SLOWLY E FROM MT/WY TO SD/NEBRASKA BORDER
FROM THIS MORNING TO EARLY THIS EVENING WILL PRODUCE S/SW WINDS TO
INCREASE CONSIDERABLY THIS MORNING. FORECAST SOUNDINGS DEPICT DEEPENING
DRY ADIABATIC LAYER AS MORNING PROGRESSES WHICH WOULD PROMOTE MAXIMUM
MIXING POTENTIAL. AS SUCH WIND ADVISORY BEING ISSUED FOR ALL AREAS FROM
12 NOON-5PM. SUCH MARKEDLY DRYING AIRMASS DEEPENING TO ALMOST 700-MB BY
EARLY AFTERNOON AS SFC-850MB DRY LINE PUNCHES E ACROSS CNTRL & SC KS
WILL NO DOUBT POSE AN EXTREME FIRE DANGER. (ESPECIALLY FOR ALL OF CNTRL
& SC KS.) THE EFFECTIVE PERIOD OF RED FLAG WARNING IS KEPT INTACT. SVR
TSRA POTENTIAL CLEARLY HINGES ON EWD PROGRESS OF DRY LINE. WITH SHORT
TERM MODELS COMING INTO BETTER AGREEMENT ON IT'S RAPID EWD THRUST...
CONFIDENCE IS INCREASING THAT ANY SVR TSRA POTENTIAL WOULD BE CONFINED
TO SE KS & FROM ONLY ~4-7PM. FORECAST CAPES AREN'T IMPRESSIVE...BUT
DEEP-LAYER SPEED SHEAR IS! AS SUCH WOULD EXPECT DAMAGING WINDS TO BE
PRIMARY THREAT AS FORECAST SOUNDING PROFILES ARE NEARLY UNIDIRECTIONAL.
CLEAR & NOTICEABLY COOLER WEATHER SLATED FOR ALL AREAS TONIGHT AS COLD
FRONT SURGES E ACROSS KS IN RESPONSE TO OCCLUDING NRN PLAINS CYCLONE.

WED-THU:
CLEAR SAILING FOR ALL AREAS AS DEEP RIDGE AXIS SURGES E OVER THE GREAT
PLAINS. THERE ARE NO CHANGES TO THESE PERIODS.

THU NGT:
WITH SYNOPTIC PATTERN BEING OF RAPIDLY PROGRESSIVE NATURE WITH A MID
LVL SHORTWAVE SPRINTING E/NE ACROSS KS...THE AFORE-MENTIONED RIDGE WILL
GET SHUNTED RAPIDLY E AS WRN PLAINS SFC-850MB CYCLOGENESIS COMMENCES.
THE 2 FEATURES WILL OPERATE IN TANDEM TO ENABLE RAPID LWR-DECK MOISTURE
ADVECTION TO OCCUR. AS SUCH CHANCES FOR SHRA/EMBEDDED TSRA STILL ON FOR
LATE THU NGT.

NEXT WEEKEND:
CHANCES FOR A WET START TO THE WEEKEND ARE INCREASING...ESPECIALLY FOR
CNTRL KS. WITH THE MID-LVL SHORTWAVE SHEARING AS IT SURGES E ACROSS MID
MS VALLEY...THE ATTENDANT COLD FRONT WILL STALL IN A W-E MANNER ACROSS
KS. WITH AMPLE MOISTURE POOLING ALONG THE STALLING FRONT HAVE ASSIGNED
HIGHEST POPS (~40%) TO CNTRL KS FRI NGT & SAT. A SFC CYCLONE DEVELOPING
OVER ERN CO IS THEN EXPECTED TO SURGE E ACROSS KS & THEN THE MID-MS
VALLEY ON SAT. THEREFORE...SOME WRAP-AROUND ASSOCIATED -RA IS POSSIBLE
OVER SE KS ON SAT. CHANCES FOR -RA ARE INCREASING FOR SUN WITH -RA/-SN
FOR SUNDAY NGT. LWR-DECK FLOW TRANSITIONS INTO AN ELY COMPONENT AS
CANADIAN HIGH PRESSURE SURGES SE ACROSS THE NRN PLAINS. THIS WOULD
PROMOTE GRADUALLY INCREASING ISENTROPIC ASCENT OVER KS. AS SUCH A DAMP
CHILLY END TO THE WEEKEND IS ANTICIPATED.

FIRE WEATHER...
AS ALREADY STATED AN EXTREME FIRE DANGER IS IMMINENT FOR ALL OF CNTRL &
SC KS THIS AFTERNOON...AS A MARKEDLY DRYING AIRMASS SPREADS E ACROSS KS.
SUCH DRYING WILL NO DOUBT BE GREATLY ENHANCED BY STRONG WINDS OF 25-35
MPH THAT'LL VEER TOWARD THE SW THIS AFTERNOON. AS SUCH...THE RED FLAG
WARNING DEFINITELY REMAINS IN EFFECT FOR MOST AREAS THIS AFTERNOON.

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH MOST OF THE
FORECAST VALID PERIOD...WITH A PERIOD OF MVFR CIGS STILL POSSIBLE
TUESDAY MORNING. A RATHER TIGHT PRESSURE GRADIENT WILL CONTINUE
IN ADVANCE OF AN APPROACHING UPPER TROF. STRONGEST WINDS AND GUSTS
WILL CONTINUE TO BE REALIZED DURING THE WARMER/WELL MIXED DAYLIGHT
HOURS ON TUESDAY...THOUGH REMAINING GUSTY TONIGHT ACROSS CENTRAL
KANSAS. SOME DECOUPLING HAS TAKEN PLACE ACROSS SOUTHEAST KANSAS
AT LATE EVENING...SO WILL INSERT A PERIOD OF LOW LEVEL WIND SHEAR
AT KCNU OVERNIGHT. ISOLATED CONVECTION IS POSSIBLE ON TUESDAY
AFTERNOON ALONG THE ADVANCING SURFACE DRYLINE/FRONT...GENERALLY
EAST OF THE TURNPIKE ACROSS THE SOUTHERN FLINT HILLS AND SOUTHEAST
KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  42  66  36 /  20   0   0   0
HUTCHINSON      82  41  64  34 /  20   0   0   0
NEWTON          81  42  64  34 /  20   0   0   0
ELDORADO        81  43  65  35 /  20   0   0   0
WINFIELD-KWLD   83  43  67  36 /  20   0   0   0
RUSSELL         78  38  63  30 /  10   0   0   0
GREAT BEND      80  38  63  31 /  10   0   0   0
SALINA          82  41  63  30 /  20   0   0   0
MCPHERSON       82  41  64  32 /  20   0   0   0
COFFEYVILLE     80  46  69  36 /  30  20   0   0
CHANUTE         78  45  67  35 /  30  20   0   0
IOLA            77  44  66  34 /  30  20   0   0
PARSONS-KPPF    79  46  68  36 /  30  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>071-082-083-091>094-098.

&&
Hazardous weather outlook, Mar 22, 6:56 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
756 AM CDT TUE MAR 22 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
756 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXTREME FIRE DANGER EXISTS FOR MOST AREAS FROM AROUND 12 NOON
TIL 8 PM. PLEASE REFER TO THE RED FLAG WARNING FOR FURTHER
DETAILS.

SOUTH WINDS WILL GREATLY INCREASE TO BETWEEN 25 AND 35 MPH OVER ALL
AREAS BY NOON TODAY AND CONTINUE TIL LATE THIS AFTERNOON...DURING
WHICH TIME THEY WILL GRADUALLY SHIFT TOWARD THE SOUTHWEST. GUSTS OF
40 TO 50 MPH ARE POSSIBLE...ESPECIALLY THIS AFTERNOON. PLEASE
REFER TO THE WIND ADVISORY FOR FURTHER DETAILS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS
LATE THIS AFTERNOON...WITH DAMAGING 60 TO 70 MPH WINDS AND HAIL
TO GOLFBALL SIZE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY HIGH FIRE DANGER IS POSSIBLE OVER ALL AREAS WEDNESDAY
AFTERNOON.

A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE OVER ALL AREAS
FROM SUNDAY NIGHT TIL MONDAY. NO ACCUMULATION IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED FOR SOUTHEAST KANSAS
LATE THIS AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kingman

When
March 22, 1:00 PM CST to 6:00 PM CST
Where
Kingman forecast zone
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A 350-acre grass fire blazed across northwest Kingman County, near 524 NW 20th Avenue. It began when high winds and dry conditions rekindled a controlled burn performed several weeks earlier. There was some damage to a metal outbuilding, and some hay was lost to the fire. The flames came close to the Kingman Country Club, but produced no damage there. There were no injuries. The Kingman Leader-Courier contributed to this report.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292239.